Injectable steroids that are linked to the current outbreak of fungal meningitis have taken the life of 31 patients and have sickened 424 in 19 states. This total includes 10 who have joint infections. This illness is being cause by patients who received injected steroids for pain which were contaminated. The tainted steroids were shipped out to 23 states by a compounding pharmacy out of Framingham, Massachusetts.
The compounding pharmacy in Massachusetts, the New England Compounding Center is responsible for the fungus-filled vials of methylprednisolone acetate. Three lots of the contaminated drugs were shipped out and it is believed that 14,000 patients could have come into contact with the fungus. The New England Compounding Center has stopped production and recalled its products while under investigation. Its sister company, Ameridose has also recalled its products and is under investigation also for issues with sterility.
Fungal meningitis occurs when a fungus enters the body and affects the membranes around a patient's brain and spinal cord lining. They are experiencing symptoms like fever, headache, stiff neck, vision changes, pain and swelling at the injection site, weakness, numbness and nausea and vomiting. They are noticing these symptoms one to four weeks after receiving the injections but they appear to be milder than the other types of meningitis. Patients who got a shot in their joints, shoulders and knees are also at risk for peripheral joint damage.
There was a list issued by the Centers for Disease Control and Prevention that have listed by state each clinic and office that received a shipment of the bad steroids. Officials are urging patients that received an injection at one of those sites and those who are experiencing symptoms as well to seek help.
Read the full article here. http://www.washingtonpost.com/national/health-science/cdc-cases-of-a-rare-fungal-meningitis-rise-to-424-deaths-rise-to-31/2012/11/07/c30585d0-2910-11e2-aaa5-ac786110c486_story.html